The PSNet Collection: All Content
Search All Content
Pharmacy Practice News Special Edition. December 13, 2022: 43-54.
This WebM&M describes an adverse event due to mislabeling or “syringe swap” in a preoperative patient. The commentary outlines several recommendations and safeguards to ensure that medications administration is safe.
Errors in medication management and administration are major threats to patient safety. This piece explores issues with opioid and nursing-sensitive medication safety as well as medication safety in older adults. Future research directions in medication safety are also discussed.
A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution.
Two separate patients undergoing urogynecologic procedures were discharged from the hospital with vaginal packing unintentionally left in the vagina. Both cases are representative of the challenges of identifying and preventing retained orifice packing, the critical role of clear handoff communication, and the need for organizational cultures which encourage health care providers to communicate and collaborate with each other to optimize patient safety.